This patient was recently discharged from the hospital and has symptoms of hypo-tension. Patients who were recently hospitalized for heart failure can become dehydrated if they remain on an aggressive diuretic regimen (SOE=C). This patient is now taking torsemide, a loop diuretic that has double the potency of furosemide, as well as a thiazide diuretic, which augments the diuretic effect of torsemide.
The prevalence of heart failure with preserved systolic function increases with age; it is present in approximately half of older adults hospitalized with heart failure. It is often caused by longstanding hypertension. Frequent hospital admissions for exacerbation of heart failure and volume overload are common. Affected patients are reliant on adequate preload, which makes them particularly sensitive to dehydration. Control of blood pressure is essential, yet there are few therapeutic guidelines.
This patient’s current symptoms and the findings on physical examination are not consistent with exacerbation of heart failure. He is taking many antihypertensive agents, yet most are not new to him; the new agent, torsemide, is the most likely culprit. This patient does not have symptoms of digoxin toxicity.
- Hunt SA, Abraham WT, Chin MH, et al. 2009 Focused update incorporated into the ACC/AHA 2005 Guidelines for the Diagnosis and Management of Heart Failure in Adults: A Report of the American College of Cardiology Foundation/American Heart Association Task Force on Practice Guidelines Developed in Collaboration with the International Society for Heart and Lung Transplantation. J Am Coll Cardiol. 2009;53(15):e1–e90.